Wyoming, 2016

Flash Flooding and Damaging Wind in Wyoming, July 1, 2016

July 1, 2016 · NWS CYS · 3 events in 3 counties and zones

Thunderstorms produced damaging winds in eastern Converse County and flash flooding in parts of Goshen and Laramie counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced damaging winds in eastern Converse County and flash flooding in parts of Goshen and Laramie counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 1, 1:52 PM MST, 53 minutes earlier.

Area forecast discussion, Jul 1, 1:52 PM MST, 53 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
252 PM MDT FRI JUL 1 2016

.SHORT TERM...(This afternoon through Sunday)
Issued at 230 PM MDT Fri Jul 1 2016

Early afternoon water vapor loop showed a shortwave trough moving
east toward the Four Corners. Subtropical fetch of moisture across
the central/southern Rockies and plains, unstable air mass and
mid/upper level forcing from wave will trigger showers and widely
scattered thunderstorms this afternoon and early evening.
Precipitable water values from 1.0 to 1.5" indicate potential for
locally heavy rainfall from the slower showers and storms. Severe
potential low with limited 0-6km shear and CAPEs less than 1000
j/kg. Convection will decrease in areal coverage and intensity
later this evening.

Models have slowed eastward progression of the shortwave trough,
with the system exiting the CWA Saturday evening. Lingering
moisture and instability over the southern 2/3 of the CWA will
produce isolated to scattered afternoon and evening showers and
thunderstorms. Below normal temperatures will continue Saturday
with highs in the 70s to around 80, with 60s for the mountains.

Breezy, warmer and generally drier conditions return Sunday as
the upper ridge axis moves over the CWA. Isolated afternoon
thunderstorms will be possible over the southeast WY mountains
and adjacent foothills and plains. High temperatures Sunday
will rise into the 80s to near 90, with 60s and 70s for the
mountains and high valleys.

.LONG TERM...(Sunday Night through Thursday)
Issued at 230 PM MDT Fri Jul 1 2016

A warming and drying trend will occur by late this weekend into
early next week. 700 mb temps rise to around 14-16C by Mon/Tues
with west to southwesterly flow aloft. Highs will be back up into
the mid 80s to low 90s. Will have to watch for some critical fire
weather conditions by Tuesday/Wednesday as min RH values fall to
10-20 percent over southeast Wyoming and winds gust to 25-30 mph
for areas along and west of the Laramie Range. Coverage of
storms will be more limited by early next week as drier 700-500 mb
flow works into the region. The ECMWF differs from the GFS in
showing storm chances returning by Thurs as llvl moisture and
instability increase over the plains behind a front.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1148 AM MDT Fri Jul 1 2016

Isolated to scattered showers and thunderstorms will be possible
through the afternoon at most of the sites. Brief heavy rain will
be the main threat with these storms. Mvfr cigs are expected at
sny and aia through 00z. Widespread ifr cigs will develop around
06z over the Nebraska Panhandle.

&&

.FIRE WEATHER...
Issued at 230 PM MDT Fri Jul 1 2016

Minimal fire weather concerns through the weekend due to
widespread rainfall this afternoon and tonight...high relative
humidities...and light winds. Drier and warmer weather is expected
Tuesday through Thursday of next week with increasing fire weather
concerns expected...particularly along and west of the Laramie
Range.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...MAJ
LONG TERM...ZF
AVIATION...ZF
FIRE WEATHER...ZF
Hazardous weather outlook, Jul 1, 9:08 AM MST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1008 AM MDT FRI JUL 1 2016

NEZ002-003-019>021-054-055-095-096-WYZ106>108-116>119-021615-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
1008 AM MDT FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST
WYOMING AND THE WESTERN NEBRASKA PANHANDLE. SOME OF THE
THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AND MINOR
FLOODING. THUNDERSTORMS WILL DIMINISH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
SATURDAY THROUGH INDEPENDENCE DAY...WITH WARM TO HOT TEMPERATURES
RETURNING TUESDAY AND WEDNESDAY. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

WYZ101>105-109>115-021615-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
1008 AM MDT FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON THUNDERSTORMS WILL DEVELOP. A FEW THUNDERSTORMS
MAY PRODUCE BRIEF HEAVY RAIN AND GUSTY WINDS. THUNDERSTORMS WILL
DIMINISH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
SATURDAY THROUGH INDEPENDENCE DAY. SEVERE WEATHER IS NOT EXPECTED.
DRY...WARM AND BREEZY CONDITIONS WILL ELEVATE THE FIRE DANGER
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 1, 1:21 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
221 PM MDT FRI JUL 1 2016

NEZ002-095-012100-
NORTH SIOUX NE-DAWES NE-
221 PM MDT FRI JUL 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SIOUX AND
NORTHWESTERN DAWES COUNTIES UNTIL 300 PM MDT...

AT 221 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF ARDMORE...OR 27 MILES SOUTHEAST OF EDGEMONT...
MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRAWFORD...WHITNEY LAKE AND WHITNEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.

&&

LAT...LON 4287 10315 4266 10337 4291 10372 4301 10362
      4300 10345
TIME...MOT...LOC 2021Z 307DEG 15KT 4294 10357

HAMMER
Special weather statement, Jul 1, 1:41 PM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
241 PM MDT FRI JUL 1 2016

WYZ108-012130-
GOSHEN COUNTY WY-
241 PM MDT FRI JUL 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GOSHEN COUNTY UNTIL
330 PM MDT...

AT 241 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LINGLE...OR 8 MILES NORTH OF TORRINGTON...MOVING SOUTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL GOSHEN
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.

&&

LAT...LON 4217 10434 4226 10423 4225 10406 4210 10406
      4210 10421
TIME...MOT...LOC 2041Z 304DEG 7KT 4219 10423

HAMMER
Special weather statement, Jul 1, 2:06 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
306 PM MDT FRI JUL 1 2016

NEZ002-095-012130-
NORTH SIOUX NE-DAWES NE-
306 PM MDT FRI JUL 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SIOUX AND WEST CENTRAL
DAWES COUNTIES UNTIL 330 PM MDT...

AT 306 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WHITNEY LAKE TO NEAR
HARRISON...AND MOVING SOUTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CRAWFORD...HARRISON...WHITNEY LAKE...FORT ROBINSON CAMPGROUND...
WHITNEY AND FORT ROBINSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4275 10314 4249 10374 4270 10393 4291 10372
      4288 10337
TIME...MOT...LOC 2106Z 299DEG 12KT 4282 10340 4270 10377

HAMMER
Special weather statement, Jul 1, 2:33 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
333 PM MDT FRI JUL 1 2016

NEZ054-012215-
KIMBALL NE-
333 PM MDT FRI JUL 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIMBALL COUNTY UNTIL
415 PM MDT...

AT 333 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PINE BLUFFS...OR 16 MILES WEST OF KIMBALL...MOVING SOUTHEAST AT 15
MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
OLIVER RESERVOIR...OLIVER CAMPGROUND AND BUSHNELL.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 1 AND
19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4104 10405 4130 10405 4122 10369 4100 10375
      4100 10396
TIME...MOT...LOC 2133Z 308DEG 14KT 4116 10397

HAMMER
Special weather statement, Jul 1, 2:43 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
343 PM MDT FRI JUL 1 2016

NEZ002-012230-
DAWES NE-
343 PM MDT FRI JUL 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAWES COUNTY UNTIL
430 PM MDT...

AT 343 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CRAWFORD...OR 22 MILES WEST OF CHADRON...MOVING SOUTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRAWFORD AND FORT ROBINSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.

&&

LAT...LON 4277 10348 4280 10344 4274 10313 4251 10328
      4263 10348
TIME...MOT...LOC 2143Z 297DEG 10KT 4271 10342

HAMMER

The radar

The Cheyenne radar (KCYS), 118 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Goshen

When
July 1, 2:45 PM MST to 3:15 PM MST
Where
Goshen County, 1 mi NNE of Lingle to 0.69 mi NE of Lingle
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.153, -104.343

US Highway 85 just north of Lingle was under 18 inches of swiftly flowing water. The highway was opened 30 minutes later.

Flash Flood, Laramie

When
July 1, 3:30 PM MST to 4:00 PM MST
Where
Laramie County, 1.31 mi WNW of Pine Bluffs to 7.77 mi NNE of Pine Bluffs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.190, -104.091

At least six inches of rapidly flowing water closed several county roads south of Pine Bluffs, as well as some streets in Pine Bluffs.

Thunderstorm Wind, Converse

When
July 1, 5:45 PM MST to 5:50 PM MST
Where
Converse County, Lost Springs
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.770, -104.930

Wind gusts of 60 mph blew off stucco siding and window screens from a home.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652203, 652081, 652078.